Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Main Lowcarb Lobby
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 02-24-2013, 06:11 PM   #1
Junior LCF Member
 
Join Date: Apr 2012
Posts: 10
Gallery: Jillheras
Diuretic, low carb, weakness

I started LC about a year ago, and about the same time my doctor prescribed htz(diuretic) for high blood pressure. It worked great, but I felt like crap, very week. He changed the script to HTZ with a potassium sparing ingredient, but more of the same. We changed it to Spirondactone, which is a much milder potassium sparing diuretic and it worked good for about six months. I once again experienced the weakness.

I tried to compensate with eating high potassium foods, but nothing helped. I came across some info that indicated a low carb diet over time depleted the glycogen, which resulted in low potassium. If I return carbs to my diet, problem goes away.

I am waiting for a metabolic panel to come back, but my doc says i am certifiable. Any hints/help will be appreciated. Thanks so much.
Jillheras is offline   Reply With Quote

Sponsored Links
Old 02-24-2013, 06:20 PM   #2
Senior LCF Member
 
muncheechee's Avatar
 
Join Date: Feb 2012
Location: NC
Posts: 423
Gallery: muncheechee
Stats: 277/250/150
You likely don't need a diuretic as long as you are sticking to a low carb woe because without the carbs, your body usually won't hold onto excess fluids. Are you on a bp med in addition to the diuretic? Have you been monitoring your bp at home, especially when you feel poorly?
muncheechee is offline   Reply With Quote
Old 02-24-2013, 06:38 PM   #3
Major LCF Poster!
 
Join Date: Dec 2009
Posts: 2,786
Gallery: nolcjunk
Stats: Whole foods lc, 110, 5'6
WOE: Atkins - it's a diet
Spironolactone raises your potassium level, so you need more salt to balance it out, not more potassium. I once knew someone on it and they had to have regular blood tests to make sure that their potassium didn't go up too high.

A low carb diet works like a diuretic- so you are losing salt and water both from the spiro and the diet.

I would be weak and miserable on lc without a lot of salt and homemade broth because I have low blood pressure.
nolcjunk is offline   Reply With Quote
Old 02-24-2013, 07:29 PM   #4
Junior LCF Member
 
Join Date: Apr 2012
Posts: 10
Gallery: Jillheras
hmmm. I do take another med for blood pressure, but it seems like the diuretic works better than anything and without it , it is high, even while low eating low carb.

I dont get much salt, maybe that is the key. I get so weak that I have to get a stool to blow dry my hair, because it wears me out so much. Something has to give.
Jillheras is offline   Reply With Quote
Old 02-24-2013, 08:21 PM   #5
Senior LCF Member
 
muncheechee's Avatar
 
Join Date: Feb 2012
Location: NC
Posts: 423
Gallery: muncheechee
Stats: 277/250/150
Definitely try drinking broth and see how you feel
I've dealt with that wiped out feeling before with bp meds...no fun!
muncheechee is offline   Reply With Quote
Old 02-25-2013, 03:26 AM   #6
Senior LCF Member
 
Join Date: Oct 2011
Location: Kansas City
Posts: 201
Gallery: KCSoccer
Stats: maintenance
Start Date: August 2010
I've been on a low dose of Spironolactone for about 6 mos. now (for hormone issues, not blood pressure). It is potassium-sparing, so you shouldn't need to take extra potassium.

Since being on the medicine, I crave salt. I eat a half jar of pickles, olives, or similar daily. Sometimes, I'll eat 2-3 limes doused in salt. My husband jokes that he's going to buy a salt-lick from the feed store for me. I also take a magnesium supplement before bed each night. If I don't eat enough salt in the day or forget the magnesium, I will have excruciating foot, leg, and even hand cramps at night. My doctor has run tests to make sure electrolytes are not out of whack (they're not), so he says as long as I'm not swelling, eat the salt.

So you might try adding a bit more salt and/or magnesium to your diet. It makes a world of difference for me.
KCSoccer is offline   Reply With Quote
Old 02-25-2013, 05:19 AM   #7
Senior LCF Member
 
Join Date: May 2012
Location: Indiana
Posts: 317
Gallery: Lokarbiebarbie
Stats: 185/120/125
WOE: Atkins 1972
Start Date: December 2008
Oh my...LOL..I live in 'cow country'...and the mental image...with all the lowcarbers breaking away from a crowd to gather 'round the salt lick. Priceless.
Lokarbiebarbie is offline   Reply With Quote
Old 02-25-2013, 08:25 AM   #8
.
 
ravenrose's Avatar
 
Join Date: Dec 2009
Location: California
Posts: 9,652
Gallery: ravenrose
Stats: lost 130 lb so far, and miles to go before I sleep
WOE: low carb controlled calorie
Start Date: June, 2009
yeah, don't be adding potassium! it's almost certainly not enough salt. good luck.
ravenrose is offline   Reply With Quote
Old 02-25-2013, 09:02 AM   #9
Big Yapper!!!!
 
Buffy45's Avatar
 
Join Date: Mar 2001
Location: Lewisville, TX USA
Posts: 8,778
Gallery: Buffy45
Stats: Type 2 Diabetic as of 6/1/08
WOE: LC/MP/HF
Start Date: Restart 9/3/2012
Quote:
Originally Posted by Jillheras View Post
I started LC about a year ago, and about the same time my doctor prescribed htz(diuretic) for high blood pressure. It worked great, but I felt like crap, very week. He changed the script to HTZ with a potassium sparing ingredient, but more of the same. We changed it to Spirondactone, which is a much milder potassium sparing diuretic and it worked good for about six months. I once again experienced the weakness.

I tried to compensate with eating high potassium foods, but nothing helped. I came across some info that indicated a low carb diet over time depleted the glycogen, which resulted in low potassium. If I return carbs to my diet, problem goes away.

I am waiting for a metabolic panel to come back, but my doc says i am certifiable. Any hints/help will be appreciated. Thanks so much.
I am going through the same thing. First of all, listen to your Dr. I have just gone through a very scary 2 months, 2 trips to the emergency room with extremely high BP. I had lost 28 lbs in 4 months on LC and was thinking I was doing everything right. They don't know why my BP went sky high, I was on 3 BP meds, but it took a good cardiologist to take over and get me on the right mix of BP drugs to get it back down. He also has me on 50 mg of Spirondactone daily. I had been on a drug which was combined with HTZ, but he doesn't want me back on that. I am not real happy right now due to some of the side effects from my drugs but after spending almost 2 weeks scared of having a stroke at any second, I am going to listen to what my Dr. says. He told me Friday that there are other drugs besides the 3 I am now on that we can/could try but I told him that for right now, I would take the good control we have on my BP over experimenting. In about 3 months, then we might take a look at changing things. Protect your health first and foremost.
__________________
Buffy
Buffy45 is offline   Reply With Quote
Old 02-25-2013, 09:00 PM   #10
Senior LCF Member
 
LindaM's Avatar
 
Join Date: Oct 2004
Location: Florida
Posts: 215
Gallery: LindaM
Stats: 188/170/140 5'1
WOE: lower carb watch calories
Start Date: 01/14/2014
This is a really interesting thread. I know doing lc I get weak and sick and read from a poster to drink broth and I have. I didn't understand why it would help exactly. I thought the going to the bathroom was from eating vegetables and they contain more water. I tend to have low blood pressure and losing weight usually makes it go lower. My blood pressure doesn't fluctuate in accordance with body positions as well as it should. This might be why I have so much trouble with low carb or losing weight in general. Since gaining 50 pounds my blood pressure runs normal and I feel a better 100/70.
When I lose weight and weigh closer to an ideal weight it will be 75/60. One treatment for low blood pressure is a medication called florinef. Its mainly for inflammation a steroid but given to patients for the salt retention. I had major side affects from it. Its kind of amazing learning this from a weight loss group rather than a doctor. About the connection of low carb, potassium, salt. I have mentioned to the doctor I get dizzy when I diet and was told that people tend to feel bad when they can't have control in thier lives and do and eat what they want. Like it is psychological rather than be something truly physical. I am not against doctors think they are great and help alot of people. Just sometimes we don't have all the information needed.
__________________
LindaM is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 12:10 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.